Flash Flood, Scott
- When
- May 31, 6:46 PM EST to 8:15 PM EST
- Where
- Scott County, 3 mi WNW of Huntsville to 3 mi ENE of Huntsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.437, -84.530
Portions of Highway 63 under high water.
A humid subtropical air mass continued its hold over the area. Scattered mainly diurnal convection caused isolated flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A humid subtropical air mass continued its hold over the area. Scattered mainly diurnal convection caused isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 31, 5:14 PM EST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 614 PM EDT Thu May 31 2018 .DISCUSSION...Quick update to the forecast to raise POPs quite a bit than what was previously forecast. Areas along and north of I-40 raised to categorical and just south of I-40 raised to likely. This is all to account for the showers and storms currently seen on radar. Also raised QPF quite a bit for these areas as well, generally around half an inch for most places. Some areas will see more and some less. Storms not overly strong at this hour. However, still a threat for isolated wind damage and flooding as some of these storms have moderate to heavy rainfall. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 86 70 87 / 50 60 60 20 Knoxville McGhee Tyson Airport, TN 70 84 69 87 / 80 60 60 40 Oak Ridge, TN 70 84 69 87 / 80 60 40 30 Tri Cities Airport, TN 66 81 65 81 / 80 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && SR
Hazardous Weather Outlook National Weather Service Morristown TN 322 PM EDT Thu May 31 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 322 PM EDT Thu May 31 2018 /222 PM CDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to marginally severe storms will be possible this afternoon across the Southern Appalachians. The main impacts with these storms will be damaging winds and hail up to quarter size. Heavy downpours on an already saturated ground will lead to areas of localized flash flooding, especially in areas of poor drainage. Another round of showers and storms will move in late tonight into early Friday morning. The threats with these storms will once again be damaging winds and hail up to quarter size. Best chances for severe weather this evening will be north of I-40 and west of I-75. Heavy rainfall will once again lead to the possibility of localized flash flooding, especially in areas of poor drainage. A flood warning remains in effect for areas in southwest North Carolina along the Hiawasse River and associated tributaries related to the higher than normal dam release from Lake Chatuge. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will move across the forecast area Friday afternoon into Friday night. Some strong to severe storms could occur, especially north of the Knoxville area, Friday evening. Damaging winds would be the main concern, with some hail possibly occurring as well. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
05/31/2018 UNION TN 911 CALL CENTER
TREES AND POWER LINES DOWN COUNTY-WIDE IN UNION COUNTY.
&&
DHSpecial Weather Statement
National Weather Service Morristown TN
721 PM EDT THU MAY 31 2018
TNZ069>071-073-010000-
Jefferson TN-Knox TN-NW Blount TN-North Sevier TN-
721 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...SOUTH CENTRAL
JEFFERSON AND CENTRAL SEVIER COUNTIES UNTIL 800 PM EDT...
At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Sevierville, Gatlinburg, Pigeon Forge, McMahan, Lake
Forest, Harrisburg, Fairgarden, Seymour, Kodak and Kimberlin Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3580 8382 3590 8398 3607 8390 3595 8335
3576 8344 3572 8354
TIME...MOT...LOC 2321Z 291DEG 24KT 3597 8386
SRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/31/2018 GRAINGER TN 911 CALL CENTER
SEVERAL TREES AND POWER LINES DOWN NEAR THE LAKESHORE DR
AREA.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MOHAWK 36.20N 83.06W
05/31/2018 GREENE TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/31/2018 GRAINGER TN 911 CALL CENTER
SEVERAL TREES DOWN AND POWER LINES DOWN.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
05/31/2018 JEFFERSON TN 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS THE COUNTY.
&&
DHThe Knoxville radar (KMRX), 105 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
3 flash flood. Local standard time, as filed.
Portions of Highway 63 under high water.
Streams overflowing. One road had over two feet of water.
Several roads were flooded across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761445, 761447, 761446.